Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 202, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 4, 2017, 8:09 PM CDT for Moore County, Potter County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2017, 8:09 PM CDT (01:09 UTC)
- Expired
- Jul 4, 2017, 9:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Moore County, TX, Potter County, TX
The radar
The Amarillo radar (KAMA), 62 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 8:23 PM CDT | HAIL 1.5 | 1 S Dumas, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1493 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 2287 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
231
WUUS54 KAMA 050109
SVRAMA
TXC341-375-050215-
/O.NEW.KAMA.SV.W.0202.170705T0109Z-170705T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
809 PM CDT TUE JUL 4 2017
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Northern Potter County in the Panhandle of Texas...
Southwestern Moore County in the Panhandle of Texas...
* Until 915 PM CDT
* At 809 PM CDT, a severe thunderstorm was located over Dumas, moving
south at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Dumas, Four Way and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3591 10213 3594 10189 3552 10166 3545 10213
TIME...MOT...LOC 0109Z 348DEG 11KT 3585 10198
HAIL...1.50IN
WIND...60MPH
$$
MJG3 follow-up statements
125
WWUS54 KAMA 050117
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
817 PM CDT TUE JUL 4 2017
TXC341-375-050215-
/O.CON.KAMA.SV.W.0202.000000T0000Z-170705T0215Z/
Potter TX-Moore TX-
817 PM CDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN POTTER AND SOUTHWESTERN MOORE COUNTIES...
At 815 PM CDT, a severe thunderstorm was located near Dumas, moving
south at 10 mph. Addition severe storm was located just south of
Masterson.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Dumas, Four Way and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3591 10213 3594 10189 3552 10166 3545 10213
TIME...MOT...LOC 0115Z 348DEG 9KT 3581 10198
HAIL...2.00IN
WIND...60MPH
$$
MJG786
WWUS54 KAMA 050137
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
837 PM CDT TUE JUL 4 2017
TXC341-375-050215-
/O.CON.KAMA.SV.W.0202.000000T0000Z-170705T0215Z/
Potter TX-Moore TX-
837 PM CDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN POTTER AND SOUTHWESTERN MOORE COUNTIES...
At 835 PM CDT, a severe thunderstorm was located 5 miles south of
Dumas, moving south at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated and Law Enforcement reports.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Dumas, Four Way and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3591 10213 3594 10189 3552 10166 3545 10213
TIME...MOT...LOC 0135Z 342DEG 7KT 3579 10196
HAIL...1.50IN
WIND...60MPH
$$
MJG393
WWUS54 KAMA 050145
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
845 PM CDT TUE JUL 4 2017
TXC341-375-050215-
/O.CON.KAMA.SV.W.0202.000000T0000Z-170705T0215Z/
Potter TX-Moore TX-
845 PM CDT TUE JUL 4 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN POTTER AND SOUTHWESTERN MOORE COUNTIES...
At 843 PM CDT, a severe thunderstorm was located 5 miles north of
Four Way, or 6 miles south of Dumas, moving south at 10 mph. Another
severe storm was located 4 miles west of Dumas was moving southeast
at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
Locations impacted include...
Dumas, Four Way and Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3591 10213 3594 10189 3552 10166 3545 10213
TIME...MOT...LOC 0143Z 342DEG 7KT 3577 10196
HAIL...1.50IN
WIND...60MPH
$$
MJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:08 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 4, 7:08 PM CDT, 1 hour 1 minute before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 708 PM CDT Tue Jul 4 2017 .AVIATION... For the 00Z TAFs, the latest round of showers and tstms appears to be evading the terminal sites based on latest radar trends. Have incorporated VCSH at KDHT and KAMA for a few hours this evening. However, confidence is much lower in tstms impacting any one terminal site this evening so have decided to omit that particular weather element for this fcst cycle. Showers and tstms should begin diminishing late tonight. Andrade && .PREV DISCUSSION... /Issued 321 PM CDT Tue Jul 4 2017/ DISCUSSION... Another round of showers and thunderstorms are expected this afternoon and evening with a few weak storms already forming in the far northwest zones. Upper level analysis shows continued northwest flow into the Panhandles as high pressure over the southwest has not shifted as far east as previous guidance suggested. Enhanced mid-level flow over the eastern Panhandles is also indicated by short/medium range guidance on the back end of a closed shortwave now over southeast KS per water vapor imagery. This will help to increase deep shear values (mostly due to directional shear as surface winds back to southeast) over the eastern Panhandles to around 35 knots with around 30 knots for the western Panhandles this evening. This combined with with surface dew points around 60 and strong instability (SBCAPE over 2000 J/kg) will support some strong to severe multicells. Forcing will be limited to a very subtle perturbation in the northwest flow aloft and Theta-E convergence around SFC-850mb / weak upslope flow in addition to old outflow boundaries left over from yesterdays activity. Storm motion should be southeasterly with forecast hodographs suggesting only 10-15 knot storm motion. This may lead to some localized flooding concern with any more discrete cells. However, CAMs suggest congealing into a broken line into the evening as storms push into the southern Texas Panhandle, and storm speeds will mostly likely increase as they become outflow dominant. The tornado risk will be very low due to high LCL heights and a relatively weak low level wind field. Boundary induced land spouts can't be ruled out. Latest guidance suggest storm coverage will be great around 00z with storms exiting the Panhandles to the south/southeast by 03z-06z. Wednesday looks to be mostly dry for the area as we finally start to transition to more north-northeasterly flow aloft. The high pressure over the southwest is expected to expand over the Four Corners region with large scale troughing over the northeast CONUS. Can't rule out a very isolated thunderstorm over the eastern zones where better low level moisture will exist. Otherwise, highs should be in the low to mid 90s, right around average. Thursday into the extended looks mostly dry with near average temperatures. However, models show the upper high over the Four Corners trying to shift west some over the weekend which may lead to a brief return of northwesterly winds and slight pops mainly for the western and northern zones. Deterministic models vary greatly with low level moisture over the weekend period, which will have an affect on thunderstorm potential and high temperatures. The same can be said going into next week, although models are fairly consistent with shifting the upper high to the east by mid week which should lead to drier/warmer conditions and most likely above average temperatures. Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Jul 4, 3:42 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 342 PM CDT Tue Jul 4 2017 OKZ001>003-TXZ001>020-050845- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 342 PM CDT Tue Jul 4 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the Panhandles. Some of these storms may produce strong winds and large hail as we go into the afternoon and evening hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday mainly for the eastern Texas Panhandle, and then again Friday through Sunday for portions of the Panhandles. The threat for organized severe weather will be low, however a strong storm can't be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 4, 7:17 PM CDT, 52 minutes before
Special Weather Statement National Weather Service Amarillo TX 717 PM CDT TUE JUL 4 2017 TXZ016-017-050100- Randall TX-Deaf Smith TX- 717 PM CDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND EASTERN DEAF SMITH COUNTIES UNTIL 800 PM CDT... At 717 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles north of Hereford to Summerfield. Movement was southeast at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Hereford, Umbarger, Buffalo Lake and Dawn. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3475 10266 3509 10258 3492 10198 3475 10208 TIME...MOT...LOC 0017Z 315DEG 22KT 3500 10242 3473 10254 MJG
Special weather statement, Jul 4, 7:23 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
723 PM CDT TUE JUL 4 2017
TXZ008-013-050100-
Hutchinson TX-Carson TX-
723 PM CDT TUE JUL 4 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON AND SOUTH
CENTRAL HUTCHINSON COUNTIES UNTIL 800 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Skellytown, or 7 miles southeast of Borger. This storm
was nearly stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Areas between Borger and Skellytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3539 10132 3565 10139 3572 10125 3561 10108
3557 10109
TIME...MOT...LOC 0021Z 322DEG 3KT 3561 10129
MJGLocal storm report, Jul 4, 7:25 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
725 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND GST HEREFORD 34.82N 102.40W
07/04/2017 E60 MPH DEAF SMITH TX TRAINED SPOTTER
TRAINED SPOTTER AND SHERIFF DEPUTY ON THE WEST SIDE OF
HEREFORD REPORTED 55 TO 60 MPH WINDS WITH TREE LIMBS
BROKEN OFF.
&&
EVENT NUMBER AMA1700775
KJSLocal storm report, Jul 4, 7:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST 2 NW HEREFORD 34.84N 102.42W
07/04/2017 M60 MPH DEAF SMITH TX MESONET
&&
EVENT NUMBER AMA1700776
EALocal storm report, Jul 4, 7:42 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT TUE JUL 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 2 NW HEREFORD 34.84N 102.42W
07/04/2017 M61 MPH DEAF SMITH TX MESONET
&&
EVENT NUMBER AMA1700777
EASpecial weather statement, Jul 4, 7:46 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Amarillo TX 746 PM CDT TUE JUL 4 2017 TXZ001-002-006-007-050130- Hartley TX-Sherman TX-Dallam TX-Moore TX- 746 PM CDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN... SOUTHEASTERN DALLAM...NORTHEASTERN HARTLEY AND NORTHWESTERN MOORE COUNTIES UNTIL 830 PM CDT... At 745 PM CDT, Doppler radar was tracking a strong thunderstorms near Dalhart and east of Dalhart, moving south at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storm. Locations impacted include... Dalhart and Hartley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3617 10255 3618 10209 3584 10199 3580 10279 TIME...MOT...LOC 0045Z 351DEG 13KT 3602 10242 MJG
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:17 PM CDT | Special Weather Statement | AMA | Deaf Smith | 43 min |
| Jul 4, 7:23 PM CDT | Special Weather Statement | AMA | Carson | 37 min |
| Jul 4, 7:30 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 60 min |
| Jul 4, 7:46 PM CDT | Special Weather Statement | AMA | Hartley | 44 min |
| Jul 4, 9:11 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 66 min |
| Jul 4, 9:39 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 36 min |
| Jul 4, 10:10 PM CDT | Special Weather Statement | AMA | Armstrong, Randall | 65 min |
| Jul 4, 10:32 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 58 min |
| Jul 4, 11:32 PM CDT | Special Weather Statement | AMA | Armstrong, Donley | 43 min |
| Jul 5, 12:14 AM CDT | Special Weather Statement | AMA | Donley | 31 min |
| Jul 5, 12:45 AM CDT | Special Weather Statement | AMA | Donley, Gray | 45 min |
| Jul 5, 1:13 AM CDT | Areal Flood Advisory | AMA | Gray, Roberts | 3 hr |
| Jul 5, 1:28 AM CDT | Special Weather Statement | AMA | Hemphill | 47 min |
| Jul 5, 1:32 AM CDT | Special Weather Statement | AMA | Collingsworth | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.